Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 4, NWS Fort Worth, TX

January 31, 201815 counties in Texas

NWS Fort Worth, TX issued this red flag warning at Jan 31, 2018, 3:58 AM CST for 15 counties in Texas. It took effect at Jan 31, 2018, 11:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 31, 2018, 3:58 AM CST (09:58 UTC)
In effect from
Jan 31, 2018, 11:00 AM CST
Expired
Jan 31, 2018, 7:00 PM CST
In force
8 hr
Issued by
NWS Fort Worth, TX

Counties Comanche County, TX, Cooke County, TX, Denton County, TX, Eastland County, TX, Erath County, TX, Hood County, TX, Jack County, TX, Montague County, TX, Palo Pinto County, TX, Parker County, TX, Somervell County, TX, Stephens County, TX, Tarrant County, TX, Wise County, TX, Young County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 71 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 10.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2018-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2018-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2865 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
496 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

119 
WWUS84 KFWD 310958
RFWFWD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Fort Worth TX
358 AM CST Wed Jan 31 2018

...A RED FLAG WARNING IS IN EFFECT TODAY ALONG AND NORTHWEST OF A
COMANCHE TO FORT WORTH TO GAINESVILLE LINE FOR WINDY, WARM AND 
DRY CONDITIONS...

.Gusty south to southwesterly winds, above-normal temperatures 
and low relative humidities will result in critical fire weather 
conditions late this morning and this afternoon across the 
Warning area.

TXZ091-092-100>103-115>118-129>132-141-311800-
/O.UPG.KFWD.FW.A.0003.180131T1700Z-180201T0200Z/
/O.NEW.KFWD.FW.W.0004.180131T1700Z-180201T0100Z/
Montague-Cooke-Young-Jack-Wise-Denton-Stephens-Palo Pinto-Parker-
Tarrant-Eastland-Erath-Hood-Somervell-Comanche-
358 AM CST Wed Jan 31 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST
THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS ALONG AND
NORTHWEST OF A LINE FROM COMANCHE...TO FORT WORTH...TO GAINESVILLE...

The National Weather Service in Fort Worth has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 7 PM CST
this evening. The Fire Weather Watch is no longer in effect. 

* WINDS...South winds of 15 to 25 mph with gusts over 30 mph.

* TIMING...Late this morning through early evening.

* RH...15 to 30 percent this afternoon.

* IMPACTS...Any fires will be able to start rapidly and spread 
  rapidly. Outdoor burning is highly discouraged. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that extreme fire weather conditions are
either occurring now...or will shortly. A combination of strong
winds, low relative humidity, and dry vegetation can contribute 
to extreme fire behavior. Avoid all outside burning and welding 
today. Do not toss lit cigarette butts outside or out of moving 
vehicles! Report wild fires to the nearest fire department or law 
enforcement office.

&&

$$

30/05
2 follow-up statements
563 
WWUS84 KFWD 311902
RFWFWD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Fort Worth TX
102 PM CST Wed Jan 31 2018

...A RED FLAG WARNING IS IN EFFECT TODAY ALONG AND NORTHWEST OF A
COMANCHE TO FORT WORTH TO GAINESVILLE LINE FOR WINDY, WARM AND
DRY CONDITIONS...

.Gusty south to southwesterly winds, above-normal temperatures
and low relative humidities will result in critical fire weather
conditions late this morning and this afternoon across the
Warning area.

TXZ091-092-100>103-115>118-129>132-141-010100-
/O.CON.KFWD.FW.W.0004.000000T0000Z-180201T0100Z/
Montague-Cooke-Young-Jack-Wise-Denton-Stephens-Palo Pinto-Parker-
Tarrant-Eastland-Erath-Hood-Somervell-Comanche-
102 PM CST Wed Jan 31 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR CRITICAL FIRE WEATHER CONDITIONS ALONG AND NORTHWEST OF A LINE
FROM COMANCHE...TO FORT WORTH...TO GAINESVILLE...

* WINDS...South winds of 15 to 25 mph with gusts over 30 mph.

* TIMING...This afternoon through early evening.

* RH...15 to 30 percent this afternoon.

* IMPACTS...Any fires will be able to start rapidly and spread 
  rapidly. Outdoor burning is highly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that extreme fire weather conditions are
either occurring now...or will shortly. A combination of strong
winds, low relative humidity, and dry vegetation can contribute
to extreme fire behavior. Avoid all outside burning and welding
today. Do not toss lit cigarette butts outside or out of moving
vehicles! Report wild fires to the nearest fire department or law
enforcement office.

&&

$$
215 
WWUS84 KFWD 010054
RFWFWD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Fort Worth TX
654 PM CST Wed Jan 31 2018


TXZ091-092-100>103-115>118-129>132-141-010200-
/O.EXP.KFWD.FW.W.0004.000000T0000Z-180201T0100Z/
Montague-Cooke-Young-Jack-Wise-Denton-Stephens-Palo Pinto-Parker-
Tarrant-Eastland-Erath-Hood-Somervell-Comanche-
654 PM CST Wed Jan 31 2018

...RED FLAG WARNING WILL EXPIRE AT 7 PM CST THIS EVENING...

Conditions will continue to improve this evening as relative 
humidity values quickly climb and earlier gusty winds subside. 
As a result, the Red Flag Warning will be allowed to expire on 
time at 7 PM. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this red flag warning went out at Jan 31, 3:56 AM CST, 2 minutes earlier.

Area forecast discussion, Jan 31, 3:56 AM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
356 AM CST Wed Jan 31 2018

.SHORT TERM...
/Today and tonight/
The primary concern in the short term is the unseasonably warm
and windy conditions expected today and the resulting critical
fire weather threat.

A tight pressure gradient between a surface ridge over the
southeastern states and a cold front across the Plains will create
strong and gusty south to southwest winds today. VAD winds from
the Fort Worth Spinks RADAR indicate 50+ knots at 2000 feet early
this morning, and some of this energy will mix to the surface
after a few hours of heating. The southwesterly wind component
will usher in particularly warm and dry air across the western-
most counties, and 75 to 80 degree high temperatures are likely
along and west of Highway 281. Moisture advection will be much
better along and east of the I-35 corridor where higher relative
humidity values and cooler afternoon temperatures will suppress
the potential for rapidly spreading wildfires.

The current plan is to upgrade the Fire Weather Watch to a Red
Flag Warning for areas along and west of a line from Comanche to
Fort Worth to Gainesville. The far northwest areas may experience
slackening winds late this afternoon as the cold front draws near.
However, all the ingredients for Red Flag conditions should still
be met during the late morning and early afternoon hours. The
rest of the region (outside of the RFW) will still experience
elevated fire danger due to the warm and windy weather and dry
vegetation.

Winds will come close to advisory criteria at times and a wind
advisory is not out of the question, but the current thinking is
that since conditions will be borderline, an advisory is not
necessary. The day shift will have the option of issuing a short-
fused advisory if trends later this morning indicate that wind
speeds will be higher than forecast. Either way, winds will drop
off fairly quickly around sunset. Tonight's low temperatures will
be above normal in the pre-frontal airmass. The cold front will
move into the far northwestern counties after midnight tonight,
where lows will be in the lower 40s. The rest of the region will
see lows ranging from the mid 40s to lower 50s.

30

&&

.LONG TERM...
/Thursday through Tuesday/

A shortwave disturbance moving southeast within the base of a
broader latitudinal mid level longwave trough will support a cold
front moving progressively southeast through North and Central
Texas on Thursday. Northern counties will likely see a morning
highs in the lower to middle 60s, while many Central Texas areas
see highs breaching 70 degrees once again before the cold front
moves through by afternoon. Brisk northeast winds Thursday night
will become easterly around 10 mph on Friday, as a 1040mb surface
high skirts us to the northeast and moves into the Mid Mississippi
and Tennessee Valleys. North Texas areas will see partly cloudy
conditions, while clouds will be more stubborn across Central
Texas where some lingering isentropic ascent occurs over a more
shallow frontal inversion. A few light showers or scattered
sprinkles will be possible across the southeast half of the region
Thursday through Friday. Nothing of consequence is expected as
rainfall totals will be very low with moisture confined below a
subsidence inversion anchored close to 850mb. Temperatures are
not expected to be overly chilly behind the cold front as Friday
starts off between 45 and 55 degrees with just a low diurnal warm
up into the 50s by afternoon.

The Eastern CONUS broad surface high continues shifting toward the
Atlantic Seaboard Friday night and Saturday, as pressures fall
along the lee of the Rockies in response to fast, near zonal west-
northwest flow aloft. Considerable cloud cover and increasing
south-southeast winds will keep lows Saturday morning up into the
upper 30s to mid 40s, while highs show a broad range from the 50s
east, to mostly the 60s west where some afternoon partial
clearing may occur due to stronger mixing and a more shallow
column of moisture. Low chances of a few light showers or
sprinkles will continue across the southeast half of the area
where moisture will be somewhat deeper with ongoing low level warm
advection. One more mild night (early February) is expected ahead
of a stronger cold front expected into the area by Sunday
morning. Lows will range between the mid 30s north to 45-50
degrees across Central Texas. Strong cold advection will ensue on
Sunday with plentiful cloudiness, especially east of I-35, so
little in the way of a warm up is expected as highs range from the
40s north of I-20/30 to the 50s across Central Texas.

As a shortwave skirts the area later Sunday into Sunday Night,
better moisture will be shunted east of the area with partial
clearing overnight and very chilly low temperatures Monday morning
in the 20s and 30s with winds diminishing rapidly. With lee-side
cyclogenesis cranking up by midday Monday and some insolation to
be had, we should see high temperatures rebound nicely from the
50s with lower 60s across our far western counties. The gusty
south winds will help hold low temperatures up on Monday night
with another warmer day Tuesday in the 60s. Moisture return across
eastern areas may lend to a few weak showers, but nothing of
significance. Another cold front will arrive Tuesday night into
early Wednesday, with a cool down into the 50s, except lower 60s
across Central Texas.

05/

&&

.AVIATION... /Issued 1142 PM CST Tue Jan 30 2018/
Some MVFR stratus is expected to develop over South Texas before
sunrise Wednesday and some of this stratus may spread north
northeast into Central Texas Wednesday morning. Have placed a
TEMPO BKN015 for the 13z to 16z period. The Metroplex TAF sites
are expected to remain VFR. South winds around 15 knots with some
gusts to 25 knots will prevail and gusts closer to 30 knots are
possible 16z Wednesday until 00z Thursday.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    73  48  65  38  54 /   0   0   0   0   0
Waco                71  49  70  42  55 /   0   0   5   5   5
Paris               69  48  64  34  51 /   0   0  10   5   0
Denton              73  45  63  34  54 /   0   0   0   0   0
McKinney            70  47  64  36  53 /   0   0   5   0   0
Dallas              72  49  65  40  54 /   0   0   5   0   0
Terrell             70  49  65  37  54 /   0   0  10   5   0
Corsicana           71  51  68  39  53 /   0   0  10  10   5
Temple              70  50  71  43  56 /   0   0   5   5   5
Mineral Wells       77  43  64  33  54 /   0   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 7 PM CST this
evening for TXZ091-092-100>103-115>118-129>132-141.

&&

30/05
Hazardous weather outlook, Jan 31, 3:46 AM CST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
346 AM CST Wed Jan 31 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011000-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
346 AM CST Wed Jan 31 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
The threat for wildfires will reach critical levels by this afternoon
generally along and northwest of a line from Comanche, to Glen Rose,
to Fort Worth, to Gainesville. These areas will see the most
conducive conditions for fire starts and rapidly spreading wildfires.
There will be an elevated fire threat elsewhere this afternoon due
to abundant fuels and gusty south winds; however, relative humidities
will be just above critical levels.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Elevated fire weather concerns will continue Thursday behind a cold
front. Areas generally north of I-20 and west of I-35W will see both
gusty north winds and low humidity values.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected. However, please report any fires
to your local fire department or emergency management. In addition,
reports of fires to the National Weather Service are appreciated for
weather support.

Nearby

Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.